Join 3,499 readers in helping fund MetaFilter (Hide)


How to avoid weight gain on Lyrica?
September 5, 2012 4:26 PM   Subscribe

How to avoid weight gain on Lyrica?

I was just prescribed Lyrica for Chronic Pain my rheumatologist think is Fibromyalgia. In reading about the side effects, one of the things that keeps coming up is weight gain. But the relief of both pain and fatigue make it worth it to me. I want to avoid gaining extra weight though - I'm already significantly overweight due to immobility from the pain and fatigue. Has anyone any experience with Lyrica, and strategies to keep from gaining a lot of weight? If it increases my energy, I may go on a low carb diet (I have too little energy right now to figure out meal planning), but google is inconclusive if a low carb diet helps with Lyrica related weight gain.
posted by [insert clever name here] to Health & Fitness (4 answers total) 4 users marked this as a favorite
 
I have been taking Lyrica as an adjunct to the rest of my treatment for rheumatoid arthritis. My rheumatologist wanted me to slowly increase my dosage, so I did that and just recently reached the full dosage. I felt sort of sedated when I first started taking it, but that has gone away with time. Unfortunately, I can't say I've noticed a big improvement from the Lyrica, but my RA has been uncontrolled for the last 6 months or so, despite everything my rheumatologist has tried, so I'm probably not the best judge. As far as the weight gain goes, I did gain maybe 10 lb or so at the beginning of my treatment, but I've slowly drifted back down to my usual weight. The weight loss could be related to the uncontrolled RA.

If you have one available to you, I would urge you to seek out a therapy pool for exercising. That's a pool the temperature of bath water and it's like heaven to sink down into that. I've used one affiliated with a rehab hospital and another one in a physical therapy practice. It's really the only way I can exercise and its been quite a comfort to me to both have the warm water therapy and to feel like I'm accomplishing some sort of exercise.

Feel free to memail me if I can give you any more details.
posted by SweetTeaAndABiscuit at 5:33 PM on September 5, 2012


The incidence of weight gain reported for Lyrica is somewhere between 1-16% of patients, depending on dose and length of exposure, so there's a good chance it won't actually cause you to gain weight. Higher doses correlate with greater incidence of weight gain, so it will also depend on how much you're prescribed.

There aren't a lot of good solutions for drug-related weight gain. One that comes to mind is topiramate; it's sometimes used off-label for neuropathic pain (which might make it a suitable adjunct for you), and one of its notable side effects is loss of appetite. Unfortunately, it has a high number of other problematic side effects—the cognitive ones being somewhat infamous.

In general, I wouldn't worry about side effects until you actually experience them, because there's no certainty that you will, and you can always discontinue if they become a problem.
posted by dephlogisticated at 8:29 PM on September 5, 2012 [1 favorite]


I've only been on it for two days but it seems to make a difference so far, so I'll keep on it. I don't have access to a therapy pool, or any pool, which is a shame because it does sound like the perfect work out solution.

I'm particularly concerned about weight because it's not an easy side affect to get rid of once you stop. Additionally, reading different fibromyalgia blogs and forums bring up weight gain. Not just a little, for some people 30-40lb in just a few months. It could be that only the people with problems are posting, but I don't see anyone countering with "oh no, I didn't have any trouble with weight on it."
posted by [insert clever name here] at 12:29 PM on September 6, 2012


I piled on about 40 pounds within my first 3 months on Lyrica. I can chalk part of it up to the fact that I was also starting a new, stressful job at the time, but I'd still blame at least half of it on the drug. I've managed to lose a bit of it by trying to decrease my sugar intake, and moving to a less stressful work environment, but I've still got at least 20 lbs to go before I'll feel non-gross.

I wish I had a strategy for you, but perhaps the fact that you're aware of the potential for weight gain will help you mitigate it. I went in without expecting it, and I was up 15 pounds before I actually realized anything was amiss.
posted by balistic at 5:33 PM on September 6, 2012


« Older I'm starting fresh decorating ...   |  Where can a short guy buy clot... Newer »
This thread is closed to new comments.